Alert archive / Iowa / River Flood Warnings in 2020
River Flood Warning 73, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Jul 6, 2020, 8:59 AM CDT for Lyon County, Iowa. It took effect at Jul 7, 2020, 9:30 AM CDT. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 8:59 AM CDT (13:59 UTC)
- In effect from
- Jul 7, 2020, 9:30 AM CDT
- Expired
- Jul 8, 2020, 6:14 AM CDT
- In force
- 21 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rock River at Rock Rapids (RAPI4). The gauge peaked at 13.78 ft at Jul 7, 2020, 3:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
982
WGUS43 KFSD 061359
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
859 AM CDT Mon Jul 6 2020
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...
Rock River At Rock Rapids
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
Heavy rain earlier this morning, with additional rainfall later today,
will likely cause the river to rise above flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. The water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC119-071758-
/O.NEW.KFSD.FL.W.0073.200707T1536Z-200709T0700Z/
/RAPI4.1.ER.200707T1536Z.200708T0000Z.200708T0700Z.NO/
859 AM CDT Mon Jul 6 2020
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Rock River At Rock Rapids.
* From Tuesday morning to late Wednesday night.
* At 8 AM Monday the stage was 9.23 feet.
* Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Forecast...Rise above flood stage by 11 AM Tuesday and crest near
13.3 feet by Tuesday July 7. The river will fall below flood stage
by Wednesday July 8.
* At stages near 13.0 feet...the lower banks on the left side of the
river will begin flooding.
&&
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
4334 9625 4341 9619
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
Rock River
RAPI4 13.0 9.23 Mon 8 AM 13.3 Tue 7 PM 9.7 Sun Jun 28
TRM2 follow-up statements
564
WGUS83 KFSD 071447
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
947 AM CDT Tue Jul 7 2020
...The Flood Warning continues for the following rivers in South
Dakota and Iowa...
James River At Huron
James River Near Forestburg
James River At Mitchell
James River Near Scotland
Rock River At Rock Rapids
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. The water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
SDC005-081847-
/O.CON.KFSD.FL.W.0010.000000T0000Z-000000T0000Z/
/HURS2.3.ER.200305T0930Z.200321T1515Z.000000T0000Z.NO/
947 AM CDT Tue Jul 7 2020
The Flood Warning continues for
The James River At Huron.
* Until further notice.
* At 9 AM Tuesday the stage was 11.24 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.00 feet.
* Forecast...The river will remain near 11.2 feet.
* At stages near 11.0 feet...significant amounts of rural areas will
experience flooding.
&&
LAT...LON 4463 9833 4463 9821 4449 9810 4420 9810
4420 9822 4447 9824
$$
SDC111-081847-
/O.EXT.KFSD.FL.W.0007.000000T0000Z-000000T0000Z/
/FORS2.3.ER.200302T0425Z.200525T1641Z.000000T0000Z.NR/
947 AM CDT Tue Jul 7 2020
The Flood Warning continues for
The James River Near Forestburg.
* Until further notice.
* At 8 AM Tuesday the stage was 12.35 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.00 feet.
* Forecast...The river will crest near 12.5 feet by Friday July 10,
then begin slowly falling.
* At stages near 12.0 feet...flooding begins over the left bank and a
few county or township roads begin to flood.
&&
LAT...LON 4420 9822 4420 9810 4402 9802 4393 9798
4393 9812 4409 9816
$$
SDC035-061-081847-
/O.CON.KFSD.FL.W.0006.000000T0000Z-000000T0000Z/
/JRMS2.2.ER.200226T1615Z.200703T0645Z.000000T0000Z.NO/
947 AM CDT Tue Jul 7 2020
The Flood Warning continues for
The James River At Mitchell.
* Until further notice.
* At 8 AM Tuesday the stage was 18.47 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 17.00 feet.
* Forecast...The river will crest near 18.6 feet by Saturday July 11,
then begin slowly falling.
* At stages near 20.0 feet...the higher banks overflow.
&&
LAT...LON 4393 9812 4393 9798 4370 9789 4340 9763
4338 9777 4351 9797
$$
SDC067-135-081847-
/O.EXT.KFSD.FL.W.0072.000000T0000Z-200710T0600Z/
/SCOS2.1.ER.000000T0000Z.200705T0646Z.200709T0600Z.NO/
947 AM CDT Tue Jul 7 2020
The Flood Warning continues for
The James River Near Scotland.
* Until late Thursday night.
* At 8 AM Tuesday the stage was 13.47 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Forecast...The river will crest near 13.5 feet this afternoon,
then begin slowly falling.
The river should fall below flood stage by Thursday July 9.
* At stages near 14.0 feet...approximately 4400 acres of farm land
are flooded between Mitchell and Yankton.
&&
LAT...LON 4338 9777 4340 9763 4321 9755 4308 9736
4308 9750 4317 9769
$$
IAC119-081847-
/O.EXT.KFSD.FL.W.0073.200707T1430Z-200709T0051Z/
/RAPI4.1.ER.200707T0409Z.200707T1800Z.200708T0051Z.NO/
947 AM CDT Tue Jul 7 2020
The Flood Warning continues for
The Rock River At Rock Rapids.
* From this morning to Wednesday evening.
* At 9 AM Tuesday the stage was 13.69 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.00 feet.
* Recent activity...The river rose above flood stage on Monday
July 6.
* Forecast...The river will crest near 13.8 feet this afternoon,
then begin falling.
The river should fall below flood stage tonight.
* At stages near 13.0 feet...the lower banks on the left side of the
river will begin flooding.
&&
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
4334 9625 4341 9619
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
James River
HURS2 11.0 11.24 Tue 9 AM 11.9 Sat Jun 27
FORS2 12.0 12.35 Tue 8 AM 12.5 Fri 1 AM 14.5 Tue Jun 30
JRMS2 17.0 18.47 Tue 9 AM 18.6 Sat 1 AM 20.2 Wed Jul 1
SCOS2 13.0 13.47 Tue 8 AM 13.5 Tue 1 PM 13.7 Sat Jul 4
Rock River
RAPI4 13.0 13.69 Tue 9 AM 13.8 Tue 1 PM 13.7 Tue Jul 7
TRM686
WGUS83 KFSD 081114
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
614 AM CDT Wed Jul 8 2020
...The Flood Warning is cancelled for the following rivers in Iowa...
Rock River At Rock Rapids
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
&&
IAC119-081144-
/O.CAN.KFSD.FL.W.0073.000000T0000Z-200709T0051Z/
/RAPI4.1.ER.200707T0409Z.200707T2315Z.200708T0900Z.NO/
614 AM CDT Wed Jul 8 2020
The Flood Warning is cancelled for
The Rock River At Rock Rapids.
* At 05AM Wednesday the stage was 12.91 feet.
* Flood stage is 13.00 feet.
* Recent activity...The river fell below flood stage at Wednesday
July 08.
* Forecast...The river will continue to fall to 10.1 feet by 7 AM
Thursday.
* At stages near 13.0 feet...the lower banks on the left side of the
river will begin flooding.
&&
LAT...LON 4350 9625 4350 9614 4338 9611 4331 9618
4334 9625 4341 9619
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
Rock River
RAPI4 13.0 12.91 Wed 5 AM 13.9 Tue Jul 07What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 6, 6:45 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 6, 6:45 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 645 AM CDT Mon Jul 6 2020 .SHORT TERM...(Today and Tonight) Issued at 410 AM CDT Mon Jul 6 2020 Active forecast today with a series of disturbances moving through the forecast area leading to rounds of convection. As of 08Z, complex of thunderstorms across southwest Minnesota associated with warm air advection ahead of shortwave/MCV over central South Dakota. Expect this round to work east of the forecast area this morning with minimal severe weather threat. Early morning convection could kick out an outflow boundary or two, which will need to be monitored closely throughout the day as this will likely be a focusing mechanism for additional rounds of convection later in the day as short waves continue to train across the area. With ample clearing and surface heating this morning, models are suggesting 2000- 2500 J/kg of surface based CAPE by early afternoon with only a weakly capped environment. Jet dynamics are concentrated to the north across North Dakota; however, 0-6 km bulk shear increases through the day towards 30-40 knots west of I-29 by 00Z Tuesday. CAMs have suggested two schools of thought for today. The first suggests convection will continue to backbuild through the day along lingering boundary gradually working south through the day. Corfidi vectors suggest storms will be moving east at 20-25 knots, so there should be enough movement to limit heavy rain potential unless storms are able to train along the boundary. With precipitable water values 1.5-1.6 inches (~90 percent of the moving average), certainly dealing with the potential for heavy rain. However, warm cloud depths are only 7500-8000 feet thick, limiting the efficiency some. WPC has outlined the area in marginal threat for excessive rainfall which seems reasonable based on the above parameters. The second camp of CAM solutions suggests the next round of storm development will hold off till later in the day as a series of shortwaves move across the Dakotas. The trajectory of the shortwaves look to be focused across the northern half of South Dakota, so expect convective initiation to be north of I-90, building south with time. Am expecting storms to be organized in clusters that may at times try to evolve into convective lines. With fair amount of dry air in the mid levels, downdraft CAPE values approach 1500-2000 J/kg by late this afternoon, with the highest values south of I-90. If storms are able to hold off till later in the day, hail threat may also be greater as storms will have more shear to organize and develop mid level rotation. With only weakly capped environment, boundaries lingering around and additional midlevel waves passing through the region, could see additional rounds of convection on Monday night into Tuesday. .LONG TERM...(Tuesday through Sunday) Issued at 410 AM CDT Mon Jul 6 2020 With upper level ridge expected to develop across the desert southwest and a series of ridge riders expected to move across the northern half of the US, expect warm and sultry conditions to continue this week with periodic chances for thunderstorms. With active weather in the short term, left the blend as is in the extended. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 640 AM CDT Mon Jul 6 2020 Complex of storms this morning will continue to move east. Gusty winds to 30 knots and temporary reductions in visibility are expected with this convection. Cumulus field around 5K feet agl is expected to develop after 18Z, with the potential for scattered thunderstorms through the remainder of the forecast. Timing of the thunderstorms is uncertain at this point, but tried to highlight windows of potential thunderstorms with prob30 groups at5 both KHON and KFSD terminals. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Mon Jul 6 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 524 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. A few of the stronger storms may produce gusty winds to 50 mph. Additional thunderstorms are expected after 2 PM this afternoon. Some of these storms may produce hail to the size of half dollars, and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values are expected to climb into the 90s each afternoon this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 8:29 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM HEAVY RAIN 4 NE KENNETH 43.79N 96.02W
07/06/2020 M5.30 INCH NOBLES MN PUBLIC
NO FLOODING REPORTED, BUT COULD MAKE THE
LOCAL CREEK SPILL OVER.
&&
TRMLocal storm report, Jul 6, 8:33 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLASH FLOOD 2 N KENNETH 43.78N 96.07W
07/06/2020 ROCK MN EMERGENCY MNGR
ROCK COUNTY EM REPORTS SOME WATER OVER ROADS
NORTH OF KENNETH. LOCATION IS AN
APPROXIMATION FOR IMPACTED AREA.
&&
PRLocal storm report, Jul 6, 8:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM FLASH FLOOD 6 S CHANDLER 43.85N 95.93W
07/06/2020 NOBLES MN PUBLIC
RELAYED VIA NOBLES COUNTY EM. SOME WATER
OVER STATE HIGHWAY 91.
&&
PRLocal storm report, Jul 6, 8:43 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL WINFRED 44.00N 97.37W
07/06/2020 E1.25 INCH LAKE SD TRAINED SPOTTER
GROUND WAS COVERED WITH QUARTER TO HALF
DOLLAR SIZED HAIL AND PONDING WATER AROUND
THE ACREAGE. RAINFALL ESTIMATED AT 1 INCH.
&&
TRMLocal storm report, Jul 6, 8:46 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 AM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HEAVY RAIN 5 SE EDGERTON 43.83N 96.05W
07/06/2020 M5.25 INCH ROCK MN PUBLIC
RELAYED VIA NOBLES COUNTY EM.
0833 AM HEAVY RAIN 5 E EDGERTON 43.86N 96.02W
07/06/2020 M3.75 INCH MURRAY MN PUBLIC
RELAYED VIA NOBLES COUNTY EM.
0833 AM HEAVY RAIN 5 NE KENNETH 43.81N 96.01W
07/06/2020 M4.00 INCH NOBLES MN PUBLIC
RELAYED VIA NOBLES COUNTY EM.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 44 min |
Nearby
River Flood Warnings in Iowa, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.